New Jersey, 2017

Flooding and Heavy Rain in New Jersey, July 7, 2017

July 7, 2017 · NWS PHI · 6 events in 2 counties and zones

A stationary frontal boundary draped across the Delaware Valley lead to a period of heavy rainfall during the morning of July 7th. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 5 inches in Warren County, which lead to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stationary frontal boundary draped across the Delaware Valley lead to a period of heavy rainfall during the morning of July 7th. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 5 inches in Warren County, which lead to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 5:57 AM EST, 51 minutes earlier.

Area forecast discussion, Jul 7, 5:57 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
657 AM EDT Fri Jul 7 2017

.SYNOPSIS...
An area of low pressure will move to our northeast today. A
cold front is expected to move across the area on Saturday. High
pressure is forecast to build just to our south on Sunday. A
cold front may wash out as it approaches the east coast Sunday
night into Monday, before a stronger front approaches Tuesday
night into Wednesday. This front may stall near the area through
the end of the week with a couple of low pressure systems
moving eastward toward the east coast along the boundary.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The line of showers has been persistent over the Lehigh Valley,
NW NJ, and southern Poconos. Although hourly rates haven't been
nearly as high as what we saw with the storms yesterday, the
persistent moderate to heavy rain could be enough for flooding
for portions of this area. The mid level short wave trough
will continue to propagate closer to the region (as of 7 AM,
the trough axis at 500 mb was moving through western PA).

Once the trough axis shifts east of the region mid day, dry air
advection will begin, leading to dropping PW values.
Additionally, we should see a lull in any synoptic scale lift.
However, breaks in the clouds/differential heating could be
enough for isolated to scattered showers and thunderstorms
through the afternoon.

For areas that aren't seeing widespread showers this morning
(primarily along the Coastal Plains of NJ), areas of fog have
already developed and are expected to persist through mid
morning. However, winds shifting out of the north and
eventually west should limit the development of dense fog.

Expect breaks in the clouds as well once the trough moves east
of the region. As a result, went slightly above guidance for
highs today. Expect highs to range from the upper 70s to upper
80s, however, the highs may come later than usual.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Very late tonight, the next round of showers and thunderstorms
should approach from the west in advance of the cold front. If
the clouds and showers are later in arriving (after day break),
then patchy fog may develop very late tonight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
After a relatively quiet weekend, an active week may be in
store.

A cold front is forecast move across the area on Saturday.
While moisture decreases across the area, especially Saturday,
PW values will remain around or slightly above 1.5 inches
overnight into early Saturday. There is also a couple of short
waves forecast to move across the area during the day Saturday.
So there will remain a chance of showers and thunderstorms into
Saturday. As PW value drop during the afternoon and overnight
Saturday, precipitation chances will diminish.

High pressure is forecast to briefly build to our south Sunday
into Sunday night which will bring dry conditions to the area.
Sunday will be the best day of the long term forecast with dry
conditions, seasonable temperatures and lower humidity.

The high moves offshore and weakens sunday night into Monday as
a cold front approaches from the northwest, although this front
is expected to wash out before reaching the area. However, PW
values increase again by later Monday into Monday night. As a
couple of short wave/vorticity impulses slide across the area, a
few isolated/scattered shower may develop.

Another frontal boundary is forecast to approach the area on
Tuesday into Wednesday, and may stall near the area through the
end of the week. As the front stalls near the area, a couple of
low pressure systems could move eastward along the boundary and
affect the area. Meanwhile, several short wave/vorticity
impulses will move across the area as well through the period.
This could lead to an increase in precipitation chances for the
middle to end of the week. PW values increase again to 1.5-1.75
inches, and very well could top 2 inches, so periods of heavy
rain would be possible again.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

IFR conditions are expected to persist through much of the
morning hours. Should see most locations improve to VFR near or
after 18Z. However, there may be a brief period of fog after
06Z which may once again result in MVFR or even IFR conditions.
There will be a chance for thunderstorms through out the TAF
period, but the coverage is expected to be too limited to
mention in the TAFs at this time.

Wind direction will be variable shifting from northwesterly to
southwesterly through the day. Wind speeds though are expected
to remain near or below 10 kt.

OUTLOOK...

Saturday...Generally VFR expected. Slight chance of showers. Gusty
westerly winds 15-20 knots.

Saturday night-Sunday night...Generally VFR expected.

Monday-Tuesday...Generally VFR expected with a slight chance of
showers and thunderstorms. Any showers or thunderstorms could
temporarily lead to lower conditions

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria today
and tonight. Gusts near or just above 20 kt will be possible
tonight, but are expected to stay below 25 kt.

Areas of fog will be possible through mid morning. A shift in
the wind direction should limit the development of dense fog
though.

Outlook...
Saturday-Tuesday...Generally sub Small Craft Advisory
conditions expected. Winds may gust around 20 knots at times
through the period, and seas will be the highest Saturday into
Sunday around 3-4 feet.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is
expected to be low today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Johnson
Short Term...Johnson
Long Term...Robertson
Aviation...Johnson/Robertson
Marine...Johnson/Robertson
Hazardous weather outlook, Jul 7, 2:30 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
330 AM EDT Fri Jul 7 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-080730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
330 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today will be capable of producing heavy
rain, leading to poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-080730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
330 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 1:54 AM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VEHICLES STUCK IN HIGH WATER.

0500 PM     HEAVY RAIN       SMYRNA                  39.30N  75.61W
07/06/2017  M4.02 INCH       KENT               DE   MESONET

0500 PM     FLOOD            MIDDLETOWN              39.45N  75.71W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            PATRIOT DRIVE FLOODED

0500 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   SOCIAL MEDIA

            FLASH FLOODING ON WIGGINS MILL RD NEAR WIGGINS MILL
            POND

0503 PM     HEAVY RAIN       WARWICK                 39.42N  75.78W
07/06/2017  M5.78 INCH       CECIL              MD   MESONET

            RAINFALL RATES OF 4 INCHES PER HOUR.

0504 PM     HEAVY RAIN       MIDDLETOWN              39.45N  75.71W
07/06/2017  M5.20 INCH       NEW CASTLE         DE   MESONET

0532 PM     FLOOD            1 SE MIDDLETOWN         39.44N  75.70W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            FLOODING AT INTERSECTION OF 299 AND 301 AT HOOBERS INC.

0535 PM     FLOOD            TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   TRAINED SPOTTER

            SEVERAL FIELDS IN LOW-LYING AREAS FLOODED.

0600 PM     FLOOD            1 SW TOWNSEND           39.38N  75.71W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            DEXTER CORNER ROAD... AND LEVELS ROAD FLOODED.

0640 PM     FLOOD            2 E SASSAFRAS           39.37N  75.77W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            CALDWELL CORNER ROAD FLOODED.

0700 PM     FLOOD            2 NW VANDYKE            39.38N  75.77W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            TOP ROAD OF GREEN GIANT ROAD AT THE MARYLAND LINE ROAD
            WASHED OUT. TIME ESTIMATED

&&

EVENT NUMBER PHI1700914 PHI1700917 PHI1700920 PHI1700923 PHI1700915
PHI1700916 PHI1700919 PHI1700918 PHI1700921 PHI1700922 PHI1700924

SFJ
Local storm report, Jul 7, 5:24 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
624 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HEAVY RAIN       LEHIGHTON               40.83N  75.72W
07/07/2017  M2.36 INCH       CARBON             PA   MESONET

&&

EVENT NUMBER PHI1700925

WD
Local storm report, Jul 7, 5:28 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 AM     HEAVY RAIN       LEHIGH TWP              40.75N  75.54W
07/07/2017  M2.53 INCH       NORTHAMPTON        PA   MESONET

&&

EVENT NUMBER PHI1700926

WD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Warren

When
July 7, 6:48 AM EST
Where
Warren County, Belvidere
Reported by
Mesonet
Coordinates
40.830, -75.080

Total rainfall of 2-3 inches mainly on the 6th.

Heavy Rain, Warren

When
July 7, 6:49 AM EST
Where
Warren County, 1.73 mi SE of Martins Creek Station
Reported by
Mesonet
Coordinates
40.750, -75.130

Total rainfall of 2-3 inches mainly on the 6th.

Flood, Warren

When
July 7, 7:18 AM EST
Where
Warren County, 0.52 mi W of Hackettstown to 0.74 mi WNW of Hackettstown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.850, -74.830

Several roads flooded, including Route 46.

Flood, Morris

When
July 7, 8:00 AM EST to 10:00 AM EST
Where
Morris County, 0.52 mi SW of Towaco to 0.46 mi ENE of Troy Hills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.914, -74.336

Several roads closed due to flooding including I-287, 80 and state road 46.

Heavy Rain, Warren

When
July 7, 8:32 AM EST
Where
Warren County, 1.25 mi ENE of Hazen
Reported by
CoCoRaHS
Coordinates
40.830, -75.030

Heavy Rain, Morris

When
July 7, 8:44 AM EST
Where
Morris County, 0.52 mi W of Morris Plains
Reported by
Trained Spotter
Coordinates
40.820, -74.490

Rainfall amount was during a 24-hour period.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701726, 701727, 699104, 704001, 699107, 699108.